Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 30, NWS Quad Cities, IA

May 8, 2014Benton County, Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2014, 5:21 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 5:21 PM CDT (22:21 UTC)
Expired
May 8, 2014, 5:45 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, IA, Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 5:25 PM CDTTSTM WND GST 604 Nne Vinton, IAESTIMATED 50 TO 60 MPH.
May 8, 5:25 PM CDTHAIL 14 Nne Vinton, IAPENNY TO QUARTER SIZE
May 8, 5:26 PM CDTHAIL 0.51 Ne Vinton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS53 KDVN 082221
SVRDVN
IAC011-019-113-082245-
/O.NEW.KDVN.SV.W.0030.140508T2221Z-140508T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BENTON COUNTY IN EAST CENTRAL IOWA...
  SOUTHERN BUCHANAN COUNTY IN NORTHEAST IOWA...
  NORTHWESTERN LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 545 PM CDT

* AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VINTON...AND
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  URBANA...BRANDON...WALKER...ROWLEY...QUASQUETON...VINTON MEMORIAL
  AIRPORT...CHENEY...LIME CREEK COUNTY...SPENCERS GROVE...CEDAR ROCK
  STATE PARK AND TROY MILLS PARK.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 39 AND 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4243 9200 4242 9161 4202 9198 4214 9215
TIME...MOT...LOC 2221Z 211DEG 35KT 4215 9201

HAIL...1.00IN
WIND...60MPH

$$

SHEETS
2 follow-up statements
152 
WWUS53 KDVN 082234
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT THU MAY 8 2014

IAC011-019-113-082245-
/O.CON.KDVN.SV.W.0030.000000T0000Z-140508T2245Z/
LINN IA-BENTON IA-BUCHANAN IA-
534 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BUCHANAN...NORTHEASTERN BENTON AND NORTHWESTERN LINN COUNTIES UNTIL
545 PM CDT...

AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR URBANA...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER AROUND 540 PM CDT.
  ROWLEY AND QUASQUETON AROUND 545 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE SPENCERS GROVE AND CEDAR ROCK
STATE PARK.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 40 AND 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4243 9196 4242 9161 4212 9193 4220 9203
TIME...MOT...LOC 2234Z 211DEG 35KT 4226 9192

HAIL...1.25IN
WIND...60MPH

$$

SHEETS
573 
WWUS53 KDVN 082243
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT THU MAY 8 2014

IAC011-019-113-082253-
/O.EXP.KDVN.SV.W.0030.000000T0000Z-140508T2245Z/
LINN IA-BENTON IA-BUCHANAN IA-
543 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUCHANAN...
NORTHEASTERN BENTON AND NORTHWESTERN LINN COUNTIES WILL EXPIRE AT 545
PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4243 9196 4242 9161 4212 9193 4220 9203
TIME...MOT...LOC 2243Z 211DEG 35KT 4234 9186

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:27 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 8, 2:27 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT THU MAY 8 2014

.DISCUSSION...
ISSUED AT 225 PM CDT THU MAY 8 2014
AS OF 2 PM...MOST OF OUR CWA CONTINUES TO SLOWLY DESTABILIZE WITH
FILTERED SUNSHINE BETWEEN PERIODS OF OPAQUE MID CLOUDS AND LIGHT
SHOWERS. AFTER A QUICK ROUND OF WEAK ELEVATED CONVECTION ROLLED
NORTH THROUGH EASTERN IOWA...WE NOW AWAIT THE MAIN SHOW. TODAYS
SEVERE THREATS REMAIN COMPLICATED BY MARGINAL SUN...AND A WEAKLY
CAPPED ATMOSPHERE. THE FORCING WILL ARRIVE THIS EVENING...AS IT IS
SHOWING ITS HAND IN WESTERN IOWA AT THIS TIME. THE MODE OF
CONVECTION APPEARS TO BE BROKEN LINES...WITH SUPERCELLS CERTAINLY
POSSIBLE DURING THE EVENING BEFORE AN EVENTUAL EVOLUTION INTO A
LARGE AREA OF SHOWERS AND STORMS. HIGHER THAN AVERAGE PWAT VALUES OF
1.20 TO 1.4 SHOULD ALLOW FOR SOME STRIPES OF HEAVY RAIN WITHIN
TONIGHTS EVENT WHERE SOME LOCATIONS WILL SEE OVERLAID PCPN OF
PRECEDING STRONG/SEVERE CELLS/SUPERCELLS...THEN THE MAIN LINE WITH
STRATIFORM RAIN AREA FOLLOWING. SEVERE WISE...THE EVENING SUPERCELLS
SHOULD THEY FIRE AHEAD OF THE CENTRAL IOWA CONVECTION...WILL CARRY A
NOTABLE HAIL THREAT AS WELL AS WINDS TO 60 TO 70 MPH.
TORNADOES...WHILE NOT LIKELY...CANNOT BE RULED OUT WITH THESE CELLS
AS WELL. HIGH PRECIPITATION SUPERCELLS WOULD BE FAVORED WITH THIS
EVENT...LEADING TO A PREFERENCE FOR HEAVY RAIN/HAIL BEING THE MAIN
THREATS.

OVERNIGHT...A TRANSITION TO LARGE COVERAGE STRATIFORM IS LIKELY
BEFORE THE RAIN EXITS EAST BY SUNRISE. THUS...POPS WILL BE
MAINTAINED HIGH INTO THE NIGHT. RAINFALL AMOUNT OUTSIDE OF THE NARROW
BANDS OF MULTI STORM TOTALS SHOULD BE GENERALLY 0.5 TO 0.75 THROUGH
MORNING.

FRIDAY SHOULD BE DRY...WITH WEST WINDS AND TEMPERATURES IN THE 60S
WEST TO LOWER 70S CENTRAL AND EAST. AFTER A COOL NIGHT FRIDAY NIGHT
IN THE MID 40S TO AROUND 50...WE WILL SEE A RAPID TRANSITION TO
WAA...AGAIN BY SATURDAY. RAINS SHOULD HOLD OFF UNTIL AFTERNOON AS
SATURATION SHOULD NOT BE TOO AGGRESSIVE AFTER OUR STORM IN THE SHORT
TERM. HOWEVER...BY LATE PM...LIFT AND WAA SHOULD COMBINE WITH
MOISTURE RETURN TO BRING SOME ELEVATED SHOWERS AND STORMS TO THE
REGION. POPS WILL BE HIGH CHANCE TO LIKELY SATURDAY NIGHT THROUGH
MONDAY NIGHT AS ANOTHER VERY SLOW MOVING FRONT LAYS OUT OVER THE
MIDWEST...WITH SEVERAL ROUNDS OF SIGNIFICANT RAIN...AND POSSIBLE
SEVERE ON BOTH SUNDAY AND MONDAY AFTERNOONS. THESE DETAILS WILL NOT
BE CLEAR FOR AT LEAST ANOTHER 2 DAYS...BUT IN THE MEAN TIME...IT IS
CERTAINLY A PATTERN OFFERING UP THESE THREATS.

MUCH COOLER WEATHER CONTINUES TO BE FORECAST FOR THE END OF THE
WEEK...BUT IT IS MUCH TOO FAR OUT TO RAISE ANY THREAT FOR FROST
HEADLINES AT TIME TIME.
ERVIN

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1246 PM CDT THU MAY 8 2014

SCATTERED THUNDERSTORMS IN THE VICINITY OF CID AND DBQ WILL
DISSIPATE EARLY THIS AFTERNOON...THEN THE OCUS WILL TURN TO
MORE VIGOROUS THUNDERSTORMS REDEVELOPING FROM MID TO LATE
AFTERNOON. A MORE ORGANIZED LINE OF THUNDERSTORMS IS LIKELY THIS
EVENING AS A LOW PRESSURE SYSTEM IN THE PLAINS SWEEPS A COLD FRONT
THROUGH THE REGION. SOME OF THE STORMS THIS EVENING MAY PRODUCE
HAIL AND STRONG GUSTY WINDS...BUT THIS POTENTIAL IS TOO LOW TO
INCLUDE IN THE TERMINALS AT THIS TIME. OTHERWISE...CONDITIONS WILL
BE VFR...WITH MVFR CIGS POSSIBLE FOLLOWING THE OVERNIGHT FRONTAL
PASSAGE. THIS FRONT WILL ALSO VEER BRISK SOUTH WINDS TO SOUTHWEST
AND THEN WEST FOR FRIDAY MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

DISCUSSION...ERVIN
AVIATION...11
Hazardous weather outlook, May 8, 4:00 AM CDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU MAY 8 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
400 AM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PRODUCE ROUNDS OF THUNDERSTORMS TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY BETWEEN NOON
AND MIDNIGHT.  THE MAIN THREAT WILL BE STRONG AND POTENTIALLY
DAMAGING WINDS OF 45 TO 65 MPH WITH LARGE HAIL UP 1.25 INCHES THE
SECONDARY THREAT.

THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK.

PORTIONS OF THE MISSISSIPPI RIVER ARE EXPERIENCING FLOODING. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY LINGERING NON-SEVERE THUNDERSTORMS WILL END FRIDAY MORNING AS A
COLD FRONT SWEEPS EAST OF THE OUTLOOK AREA.

ANOTHER STRONG AND SLOW MOVING STORM SYSTEM WILL BRING SEVERAL ROUNDS
OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY. SEVERE STORMS AND
HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO THIS EVENING.  ANY REPORTS OF
SEVERE WEATHER WOULD BE APPRECIATED.

NICHOLS/21

In the hours before

Local storm report, May 8, 4:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     KAHOKA                  40.42N 91.72W
05/08/2014                   CLARK              MO   PUBLIC

            SOME ROOF SHINGLES BLOWN OFF AND SWING SET BLOWN OVER.

&&

TEO
Local storm report, May 8, 4:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     KAHOKA                  40.42N 91.72W
05/08/2014                   CLARK              MO   LAW ENFORCEMENT

            SOME TREES UPROOTED...TRAMPOLINE MOVED AND SOME ROOF
            SHINGLES DAMAGED.

&&

TEO
Local storm report, May 8, 4:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     NW KAHOKA               40.42N 91.72W
05/08/2014                   CLARK              MO   LAW ENFORCEMENT

            MACON CO STATE HIGHWAY PATROL REPORTED LARGE TREES DOWN
            WITH HOUSES DAMAGED. DELAYED REPORT.

&&

TEO
Local storm report, May 8, 4:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     WNW KAHOKA              40.42N 91.72W
05/08/2014                   CLARK              MO   TRAINED SPOTTER

            E70 MPH WINDS WITH 6 INCH LIMBS DOWN AND A 14 INCH TREE.
            AROUND 1 INCH OF RAIN FROM 330PM TO 4PM.

&&

TEO
Local storm report, May 8, 5:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 N GENESEO             41.46N 90.15W
05/08/2014  M0.25 INCH       HENRY              IL   TRAINED SPOTTER

            PEA TO 3/8 INCH HAIL LASTED FOR A SHORT TIME.

&&

TEO
Local storm report, May 8, 5:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     WNW KAHOKA              40.42N 91.72W
05/08/2014                   CLARK              MO   TRAINED SPOTTER

            E70 MPH WINDS WITH 6 INCH LIMBS DOWN AND A 14 INCH TREE.
            AROUND 1 INCH OF RAIN FROM 330PM TO 4PM. SOME POWER POLES
            DOWN.

&&

TEO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:28 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee, Van Buren47 min
May 8, 4:07 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.